Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 34, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 3, 2018, 6:21 PM CDT for Ellsworth County, Lincoln County, Russell County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2018, 6:21 PM CDT (23:21 UTC)
- Expired
- May 3, 2018, 7:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Ellsworth County, KS, Lincoln County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 160 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 109 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
467
WUUS53 KICT 032321
SVRICT
KSC053-105-167-040000-
/O.NEW.KICT.SV.W.0034.180503T2321Z-180504T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
621 PM CDT THU MAY 3 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southwestern Lincoln County in central Kansas...
Northwestern Ellsworth County in central Kansas...
Southeastern Russell County in central Kansas...
* Until 700 PM CDT
* At 621 PM CDT, a severe thunderstorm was located near Russell,
moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Russell, Ellsworth, Wilson, Kanopolis, Dorrance, Bunker Hill,
Wilson State Park, Ellsworth Airport, Wilson Lake and Russell
Airport.
This includes Interstate 70 between Mile Markers 183 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3897 9888 3899 9806 3860 9814 3868 9848
3870 9848 3870 9853 3879 9891
TIME...MOT...LOC 2321Z 277DEG 37KT 3888 9880
HAIL...1.00IN
WIND...<50MPH
$$
JAKUB3 follow-up statements
670
WWUS53 KICT 032333
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
633 PM CDT THU MAY 3 2018
KSC053-105-167-040000-
/O.CON.KICT.SV.W.0034.000000T0000Z-180504T0000Z/
Lincoln KS-Ellsworth KS-Russell KS-
633 PM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN LINCOLN...NORTHWESTERN ELLSWORTH AND SOUTHEASTERN
RUSSELL COUNTIES...
At 632 PM CDT, a severe thunderstorm was located near Dorrance, or 8
miles east of Russell, moving east at 35 mph.
HAZARD...Dime to Quarter size hail and winds up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Ellsworth, Wilson, Kanopolis, Dorrance, Bunker Hill, Wilson State
Park, Ellsworth Airport and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3897 9880 3899 9806 3860 9814 3868 9848
3870 9848 3870 9853 3878 9880
TIME...MOT...LOC 2332Z 273DEG 31KT 3888 9869
HAIL...1.00IN
WIND...<50MPH
$$
JAKUB565
WWUS53 KICT 032348
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
648 PM CDT THU MAY 3 2018
KSC053-105-167-040000-
/O.CON.KICT.SV.W.0034.000000T0000Z-180504T0000Z/
Lincoln KS-Ellsworth KS-Russell KS-
648 PM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN LINCOLN...NORTHWESTERN ELLSWORTH AND SOUTHEASTERN
RUSSELL COUNTIES...
At 648 PM CDT, a severe thunderstorm was located near Wilson, moving
east at 40 mph.
HAZARD...Dime to Quarter size hail and winds up to 50 mph..
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Ellsworth, Wilson, Kanopolis, Dorrance, Bunker Hill, Wilson State
Park, Ellsworth Airport and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3899 9806 3860 9814 3868 9848 3870 9848
3870 9853 3875 9870 3897 9869
TIME...MOT...LOC 2348Z 272DEG 33KT 3889 9850
HAIL...1.00IN
WIND...<50MPH
$$
JAKUB384
WWUS53 KICT 032354
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
654 PM CDT THU MAY 3 2018
KSC053-105-167-040004-
/O.EXP.KICT.SV.W.0034.000000T0000Z-180504T0000Z/
Lincoln KS-Ellsworth KS-Russell KS-
654 PM CDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINCOLN...
NORTHWESTERN ELLSWORTH AND SOUTHEASTERN RUSSELL COUNTIES WILL EXPIRE
AT 700 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However small
hail and gusty winds are still possible with this thunderstorm.
LAT...LON 3899 9806 3860 9814 3868 9848 3870 9848
3870 9853 3875 9870 3897 9869
TIME...MOT...LOC 2354Z 277DEG 37KT 3888 9844
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:20 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, May 3, 3:20 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Wichita KS 320 PM CDT Thu May 3 2018 .SHORT TERM...(This evening through Sunday night) Issued at 317 PM CDT Thu May 3 2018 A shortwave trough over the Central High Plains today is progged to race east/northeast across the Central Plains and into the Upper Mississippi Valley area tonight. As the shortwave trough moves away from the area, a cold front will sweep south and east ushering in drier and more stable air. Any storms lingering across southeast KS during the evening hours should diminish or move east of the area by 06Z or even a bit earlier. With recent precipitation and wet soil conditions, some patchy low-lying fog may try to develop across southeast KS but the pbl is expected to remain somewhat mixed in the wake of the frontal passage so perhaps a more transient period of MVFR/IFR clouds are more likely. Fri-Sat...we may see some afternoon cumulus across the area on Friday which may impact high temperatures although seasonable values are anticipated with most locations seeing highs in the mid and upper 70s with dry weather conditions. Light west/southwesterly low level flow will return on Sat as a shortwave trough moves across the Northern Plains states. This will help boost highs into the 80s for much of the area. A cold front is progged to move south across the area on Sunday and this could bring some low probabilities for post-frontal convection but confidence remains fairly low at this time and a dry forecast will remain intact. .LONG TERM...(Monday through Thursday) Issued at 317 PM CDT Thu May 3 2018 Another shortwave trough is progged to dig across the Central Plains states late in the period on Mon bringing increasing chances for storms. A severe storm or two may be possible but marginal deep layer shear is progged and the quality of moisture is suspect. Another shortwave trough right on it's heels may arrive across the area on Tue into Wed bringing additional chances for deep moist convection. As the quality of low level moisture increases, we may see some severe storms through the period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1248 PM CDT Thu May 3 2018 Main aviation concern will be storm chances this afternoon/early evening. Dry line/cold front is expected to move through the area today. This feature may allow scattered storms to develop this afternoon, especially for areas east of I-135. So at this time, it looks like KCNU would have the highest chances, generally after 22z. KRSL may continue to experience a brief period of IFR cigs through 19z, but conditions should be improving there. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 54 77 52 83 / 0 0 0 0 Hutchinson 51 77 50 83 / 10 0 0 0 Newton 52 77 51 82 / 10 0 0 0 ElDorado 52 76 51 82 / 10 0 0 0 Winfield-KWLD 54 76 51 83 / 10 0 0 0 Russell 46 77 48 86 / 20 0 0 0 Great Bend 47 77 48 85 / 20 0 0 0 Salina 51 78 49 84 / 20 0 0 0 McPherson 50 77 49 83 / 20 0 0 0 Coffeyville 57 76 52 82 / 20 10 0 0 Chanute 56 76 51 82 / 20 10 0 0 Iola 55 76 51 82 / 20 10 0 0 Parsons-KPPF 57 76 51 82 / 20 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...RBL
Hazardous weather outlook, May 3, 4:17 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 417 PM CDT Thu May 3 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 417 PM CDT Thu May 3 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated storms will linger into the evening hours for locations east of Interstate 135. Nickel sized hail, isolated wind gusts to around 50 mph and locally heavy rain will be the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong or severe storms may return next Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 3, 2:59 PM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
259 PM CDT THU MAY 3 2018
KSZ083-032030-
Sedgwick KS-
259 PM CDT THU MAY 3 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Sedgwick County in south central Kansas...
* Until 330 PM CDT
* At 256 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Eisenhower Airport...moving
northeast at 25 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Wichita, Andover, Haysville, Park City, Valley Center, Bel Aire,
Goddard, Maize, Downtown Wichita, Kechi, Eastborough, West Wichita,
East Wichita, Eisenhower National Airport, Northeast Wichita,
Mcconnell Air Force Base, South Wichita, Oaklawn and Jabara
Airport.
LAT...LON 3755 9761 3775 9754 3787 9715 3763 9715
3756 9739
TIME...MOT...LOC 1958Z 240DEG 24KT 3762 9752
DARMOFALLocal storm report, May 3, 3:46 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND GST COLONEL JAMES JABARA AI 37.75N 97.22W
05/03/2018 M54 MPH SEDGWICK KS ASOS
ASOS STATION AAO, COLONEL JAMES JABARA
AIRPORT.
&&Local storm report, May 3, 3:53 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT THU MAY 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLOOD 3 E DOWNTOWN WICHITA 37.69N 97.29W
05/03/2018 SEDGWICK KS PUBLIC
HIGH WATER IN 300 BLOCK OF N. BLECKLEY. VIA SOCIAL MEDIA.
&&
KEDSpecial weather statement, May 3, 3:54 PM CDT, 2 hours 27 minutes before
Special Weather Statement National Weather Service Wichita KS 354 PM CDT THU MAY 3 2018 KSZ069-032145- Butler KS- 354 PM CDT THU MAY 3 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Butler County in south central Kansas... * Until 445 PM CDT * At 352 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Towanda...moving east at 30 mph. wind gusts 40 to 50 mph and torrential downpours will be possible with this storm. * Locations impacted include... El Dorado, Augusta, Towanda, Leon, Rosalia, Cassoday, El Dorado Airport, El Dorado Lake, El Dorado State Park and Santa Fe Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 3768 9704 3786 9710 3808 9655 3771 9653 TIME...MOT...LOC 2053Z 251DEG 28KT 3779 9695 JAKUB
Special weather statement, May 3, 5:59 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
559 PM CDT THU MAY 3 2018
KSZ032-032345-
Russell KS-
559 PM CDT THU MAY 3 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Russell County in central Kansas...
* Until 645 PM CDT
* At 557 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Emmeram...moving east at 50
mph.
wind gusts 40 to 50 mph will be possible with this storm.
* Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Bunker Hill, Waldo, Wilson
State Park, Wilson Lake and Russell Airport.
LAT...LON 3905 9904 3913 9882 3913 9856 3885 9848
3880 9849 3884 9904
TIME...MOT...LOC 2259Z 258DEG 45KT 3894 9907
JAKUBLocal storm report, May 3, 6:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT THU MAY 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL WNW RUSSELL 38.89N 98.86W
05/03/2018 M1.00 INCH RUSSELL KS TRAINED SPOTTER
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:03 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 28 min |
| May 2, 7:47 PM CDT | Special Weather Statement | ICT | Woodson | 58 min |
| May 2, 8:27 PM CDT | Special Weather Statement | ICT | Allen | 48 min |
| May 2, 10:46 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Labette, Montgomery | 59 min |
| May 2, 11:22 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 38 min |
| May 2, 11:35 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 24 min |
| May 3, 1:57 PM CDT | Special Weather Statement | ICT | Kingman | 33 min |
| May 3, 2:33 PM CDT | Special Weather Statement | ICT | Sedgwick | 27 min |
| May 3, 2:59 PM CDT | Special Weather Statement | ICT | Sedgwick | 31 min |
| May 3, 3:10 PM CDT | Areal Flood Warning | ICT | Sedgwick | 99 min |
| May 3, 3:54 PM CDT | Special Weather Statement | ICT | Butler | 51 min |
| May 3, 5:59 PM CDT | Special Weather Statement | ICT | Russell | 46 min |
| May 3, 6:55 PM CDT | Special Weather Statement | ICT | Lincoln | 50 min |
| May 3, 6:57 PM CDT | Special Weather Statement | ICT | Greenwood | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.